Alert archive / Oklahoma / Freeze Warnings in 2021

Freeze Warning 5, NWS Norman, OK

November 18, 202116 counties in Oklahoma; 8 counties in Texas

NWS Norman, OK issued this freeze warning at Nov 18, 2021, 2:46 AM CST for 16 counties in Oklahoma; 8 counties in Texas. It took effect at Nov 19, 2021, 3:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 18, 2021, 2:46 AM CST (08:46 UTC)
In effect from
Nov 19, 2021, 3:00 AM CST
Expired
Nov 19, 2021, 9:00 AM CST
In force
6 hr
Issued by
NWS Norman, OK
All 24 counties

Atoka County, OK, Bryan County, OK, Carter County, OK, Coal County, OK, Comanche County, OK, Cotton County, OK, Garvin County, OK, Hughes County, OK, Jefferson County, OK, Johnston County, OK, Love County, OK, Marshall County, OK, Murray County, OK, Pontotoc County, OK, Stephens County, OK, Tillman County, OK, Archer County, TX, Baylor County, TX, Clay County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 104 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 8.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2021-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2021-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2102 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

914 
WWUS74 KOUN 180846
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
246 AM CST Thu Nov 18 2021

TXZ083>090-181700-
/O.NEW.KOUN.FZ.W.0005.211119T0900Z-211119T1500Z/
Hardeman-Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
Including the cities of Quanah, Crowell, Vernon, Sheppard AFB, 
Wichita Falls, Munday, Knox City, Seymour, Archer City, Holliday,
Lakeside City, Scotland, and Henrietta
246 AM CST Thu Nov 18 2021

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM CST FRIDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Hardeman, Foard, Wilbarger, Wichita, Knox, Baylor, 
  Archer and Clay Counties.

* WHEN...From 3 AM to 9 AM CST Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
3 follow-up statements
787 
WWUS74 KOUN 181813
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
1213 PM CST Thu Nov 18 2021

TXZ083>090-191500-
/O.CON.KOUN.FZ.W.0005.211119T0900Z-211119T1500Z/
Hardeman-Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
Including the cities of Quanah, Crowell, Vernon, Sheppard AFB, 
Wichita Falls, Munday, Knox City, Seymour, Archer City, Holliday,
Lakeside City, Scotland, and Henrietta
1213 PM CST Thu Nov 18 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM CST
FRIDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Hardeman, Foard, Wilbarger, Wichita, Knox, Baylor, 
  Archer and Clay Counties.

* WHEN...From 3 AM to 9 AM CST Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
557 
WWUS74 KOUN 181916
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
116 PM CST Thu Nov 18 2021

OKZ032-037>048-050>052-191500-
/O.EXA.KOUN.FZ.W.0005.211119T0900Z-211119T1500Z/
Hughes-Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-
Cotton-Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-
Including the cities of Holdenville, Wetumka, Frederick, Lawton, 
Duncan, Pauls Valley, Lindsay, Wynnewood, Sulphur, Davis, Ada, 
Coalgate, Walters, Temple, Waurika, Ringling, Ryan, Ardmore, 
Tishomingo, Atoka, Marietta, Thackerville, Madill, Kingston, 
and Durant
116 PM CST Thu Nov 18 2021

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM CST FRIDAY...

* WHAT...Sub-freezing temperatures between 27-31 degrees.

* WHERE...Portions of east central, southeast, southern and 
  southwest Oklahoma.

* WHEN...From 3 AM to 9 AM CST Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

TXZ083>090-191500-
/O.CON.KOUN.FZ.W.0005.211119T0900Z-211119T1500Z/
Hardeman-Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
Including the cities of Quanah, Crowell, Vernon, Sheppard AFB, 
Wichita Falls, Munday, Knox City, Seymour, Archer City, Holliday,
Lakeside City, Scotland, and Henrietta
116 PM CST Thu Nov 18 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM CST
FRIDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Hardeman, Foard, Wilbarger, Wichita, Knox, Baylor, 
  Archer and Clay Counties.

* WHEN...From 3 AM to 9 AM CST Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
430 
WWUS74 KOUN 190959 AAB
NPWOUN

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Norman OK
359 AM CST Fri Nov 19 2021

OKZ032-037>048-050>052-TXZ083>090-191500-
/O.CON.KOUN.FZ.W.0005.000000T0000Z-211119T1500Z/
Hughes-Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-
Cotton-Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-
Hardeman-Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
Including the cities of Holdenville, Wetumka, Frederick, Lawton, 
Duncan, Pauls Valley, Lindsay, Wynnewood, Sulphur, Davis, Ada, 
Coalgate, Walters, Temple, Waurika, Ringling, Ryan, Ardmore, 
Tishomingo, Atoka, Marietta, Thackerville, Madill, Kingston, 
Durant, Quanah, Crowell, Vernon, Sheppard AFB, Wichita Falls, 
Munday, Knox City, Seymour, Archer City, Holliday, Lakeside City,
Scotland, and Henrietta
359 AM CST Fri Nov 19 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 26.

* WHERE...Portions of southern Oklahoma and northern Texas.

* WHEN...Until 9 AM this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this freeze warning went out at Nov 18, 2:39 AM CST, 7 minutes earlier.

Area forecast discussion, Nov 18, 2:39 AM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Norman OK
239 AM CST Thu Nov 18 2021

...New SHORT TERM...

.SHORT TERM...
(Today and tonight)
Issued at 232 AM CST Thu Nov 18 2021

The center of the cooler and much drier air mass will pass west to
east over Oklahoma today. Light north winds will prevail, but turn
to the south over northwestern Oklahoma this afternoon. Surface lee
trough development early Friday will bring wind speeds up there by
daybreak. In our Texas counties we will go with a freeze warning for
Friday morning with temperatures expected near or slightly below
freezing.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 222 AM CST Thu Nov 18 2021

Pressure gradient will increase Friday leading to breezy southerly
winds. A brief warming trend is also expected to begin Friday and
continue into Saturday with above average temperatures on Saturday.
The warming trend will end on Sunday due to a cold front moving
across the area Saturday night/early Sunday. The breezy southerly
winds and low humidity will likely lead to elevated fire weather
conditions across portions of western OK Friday afternoon. Moisture
return is expected to be enough by Saturday that the min humidity
won't be quite as low as Friday.

Models show an upper trough developing over the eastern U.S. late
this weekend into early next week with upper ridge over the west.
The ridge is currently expected to shift over the area on Tuesday
with a trough over the western U.S. With the ridge over the area and
breezy southerly winds, warmer temperatures are expected and
elevated fire weather conditions could be possible for part of the
fa.

After that models differ with each other and from run to run on the
evolution of the mentioned upper trough as it approaches and/or
moves across the area with some models at times showing a closed low
eventually developing where others show the system remaining as an
open wave. The models do seem to agree that another cold front will
move across the fa some time Wednesday. Depending on the evolution
of the storm system, some precipitation could be possible towards
the latter half of next week although what, how much, where, and
timing is a question. Unfortunately, there is just a great deal of
uncertainty right now for the last half of next week, including for
Thanksgiving Day. Hopefully, models will begin to become in better
agreement and/or more consistent soon increasing confidence on what
will happen around Thanksgiving.

&&

.AVIATION...
(06Z TAFS)
Issued at 1035 PM CST Wed Nov 17 2021

North winds will continue to decrease overnight and will remain
relatively light through the day Thursday. Winds will gradually
shift back to the south/southeast toward the end of the forecast.
Periods of high clouds will continue to move across the area.

&&

.UPPER AIR...
Issued at 1142 AM CST Tue Nov 16 2021

No upper air flights are planned.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  54  32  58  44 /   0   0   0   0
Hobart OK         56  31  61  43 /   0   0   0   0
Wichita Falls TX  58  32  62  45 /   0   0   0   0
Gage OK           55  34  65  38 /   0   0   0   0
Ponca City OK     55  30  58  40 /   0   0   0   0
Durant OK         59  31  60  40 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...Freeze Warning from 3 AM to 9 AM CST Friday for TXZ083>090.

&&

SHORT TERM...09
LONG TERM....25
AVIATION...30
Hazardous weather outlook, Nov 17, 7:31 PM CST, 7 hours 15 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
731 PM CST Wed Nov 17 2021

OKZ004>048-050>052-TXZ083>090-190145-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
731 PM CST Wed Nov 17 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Fire Weather...
A return of gusty south winds and dry air will result in elevated
fire weather conditions on Friday afternoon across western
Oklahoma and western north Texas.

Elevated fire weather conditions may develop across parts of
western Oklahoma on Tuesday afternoon as mild and windy conditions
develop.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Nearby

Freeze Warnings in Oklahoma, 2021Freeze Warnings in Texas, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.